Cancer immunotherapy drugs can induce toxicity in almost every organ, but particularly effective G.I. system.
Immune mediated colitis is common and may result in significant morbidity or death.
Patients with gastrointestinal immunotherapy toxicity usually present with diarrhea and abdominal pain.
Patients with immunotherapy induced colitis present with clinical and radiographic findings of diffuse colitis, resembling a pan-colonic ulcerative colitis.
Patients with gastrointestinal immunotherapy toxicity may also present with segmental colitis with clonic wall thickening that may resemble Crohn’s disease or focal infection.
Gastrointestinal toxicity from immune therapy for cancer may affect the small bowel with enteritis leading to G.I. bleeding and perforation.
Hepatitis or transaminitis is a common toxic side effect of cancer immunotherapy.
About 5% of patients receiving a checkpoint inhibitor demonstrate liver toxicity after approximately six weeks of treatment.
Hepatitis symptoms usually occurs 1-3 months after starting immunotherapy treatment.
Immune-related pancreatitis presents with symptoms similar to acute pancreatitis.
Peripheral neuropathy is the most common neurologic sequelae of cancer immunotherapy.
Hypophysitis associated with immunotherapy is characterized by increased uptake on PET/CT with enlargement of the pituitary gland.
Immunosuppressive treatments can predispose to CNS infections such as progressive multifocal leukoencephalopathy.
Posterior reversible encephalopathy syndrome is a potential side effect of cancer immunotherapy.
Aseptic meningitis has been reported with cancer immunotherapy.
Immune-related pneumonitis occurs approximately 4% of patients.
Patients with immune-related pneumonitis manifest with cough and shortness of breath.
CT chest findings in immunotherapy induced pneumonitis can demonstrate consolidations in a multifocal pattern.
Immune-related pneumonitis may be associated with enlarged hilarand mediastinal lymph nodes with increased uptake on PET/CT images.
Cardiac complications of patients and going immunotherapy include myocarditis, atrial fibrillation, ventricular arrhythmias, heart failure, left ventricular dysfunction, and myocarditis has been recorded.
MRI may show edema of the myocardium as well as features indicating acute inflammation or fibrosis and irreversible myocardial injury.
Immunotherapy related adverse effects include: thyroiditis, dermatitis, myositis, uveitis, peritonitis, renal interstitial nephritis, and arthritis.
Immune-related arthritis can affect both small and large joints with effusions and erosions.